Alert archive / Maine / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 137, NWS Gray, ME

July 28, 2007Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 28, 2007, 12:21 PM EDT for Somerset County, Maine. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2007, 12:21 PM EDT (16:21 UTC)
Expired
Jul 28, 2007, 1:00 PM EDT
In force
39 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 11:53 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:19 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 10:19 AM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1019 AM EDT SAT JUL 28 2007

.SYNOPSIS...
A BERMUDA HIGH WILL CONTINUE TO CIRCULATE WARM AND HUMID AIR
NORTHWARD INTO THE AREA THROUGH THE WEEKEND. A SLOW MOVING COLD
FRONT WILL APPROACH FROM THE NORTHWEST TODAY THEN STALL ALONG THE
COAST FOR SUNDAY AND MONDAY. THIS FRONT WILL HELP TO TRIGGER
SHOWERS AND THUNDERSTORMS IN OUR HUMID AIRMASS. THE FRONT WILL
MOVE OFFSHORE EARLY NEXT WEEK...FOLLOWED BY HIGH PRESSURE AND
SEASONABLE WEATHER FOR MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST ACROSS WESTERN NEW
HAMPSHIRE AND WILL CONTINUE TO EXPAND IN COVERAGE TODAY WITH THE APPROACH
OF THE UPPER LOW OVER CENTRAL NEW YORK. AS NOTED EARLIER...THESE
JUICY STORMS COULD DROP UP TO 2 INCHES OF RAIN. THERE WAS ONE
STRONG THUNDERSTORM IN MASSACHUSETTS HEADING FOR SOUTHEAST NEW
HAMPSHIRE THAT WE WILL BE WATCHING. WILL LEAVE GUSTY WINDS AND
HEAVY RAIN POTENTIAL IN GRIDS FOR ANY CONVECTION TODAY. DEWPOINTS
REMAIN HIGH BUT CLOUDCOVER OVER NEW HAMPSHIRE AND MARINE INFLUENCE
OVER MAINE WILL HELP KEEP FROM REACHING TOO FAR INTO THE 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
CONVECTION BECOMES WIDELY SCATTERED OVERNIGHT WITH LOSS OF
HEATING AND PASSAGE OF WEAKENING UPPER SYSTEM. LOOK FOR PRETTY
WIDESPREAD FOG TO DEVELOP OVER THE AREAS THAT GOT WET AND FROM ANY
OFFSHORE STRATUS THAT PUSHES INLAND.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY AND MONDAY SHOULD PROVE TO BE ACTIVE WITH CONVECTION AND
FLOODING POSSIBILITIES. AN AIRMASS CHANGE APPEARS TO ARRIVE MONDAY
NIGHT AND TUESDAY MORNING...WITH A COUPLE OF DRIER DAYS IN THE
MIDDLE OF THE WEEK.

FOR SUNDAY...THE STRATUS AND FOG SHOULD BURN OFF IN THE MORNING
NEAR THE COAST...AS THE LATE JULY SUN SHOULD BE ABLE TO MIX DOWN
ENOUGH DRIER AIR FOR THIS. THE AIRMASS REMAINS VERY WARM AND HUMID...
WITH MODERATE INSTABILITY EXPECTED WITH ANY SUNSHINE. THE MID LEVEL
FLOW BECOMES WEAKER...AND THE FREEZING LEVEL REMAINS HIGHS...SO
SEVERE WEATHER POTENTIAL SHOULD BE LIMITED SUNDAY AFTERNOON.
HOWEVER...DUE TO WATER LOADING...ANY THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE WET MICROBURSTS...BUT RIGHT NOW THE THREAT IS
TOO LOW TO MENTION.

THE SURFACE BOUNDARY SHOULD BECOME MORE OR LESS STATIONARY ACROSS THE
HIGHER TERRAIN SUNDAY AFTERNOON...AND THE HIGHEST SHOWER AND THUNDERSTORM
CHANCES WERE PLACED HERE. HIGH PRECIPITABLE WATER VALUES...LIGHT MID
LEVEL WINDS AND TERRAIN MAY RESULT IN FLOODING POTENTIAL...BUT NO
ACTION WAS TAKEN FOR THIS PACKAGE. MORE ON THE FLOODING POTENTIAL
IS AVAILABLE IN THE HYDROLOGY SECTION BELOW.

WITH AT LEAST SOME SUNSHINE BEFORE THE SHOWERS AND THUNDERSTORMS
GET GOING...HIGHS WERE BASED ON THE WARMER GFS MOS NUMBERS. IN
FACT...850 MB TEMPERATURES SUGGEST MID TO UPPER 80S ARE POSSIBLE
IN AREAS THAT RECEIVE THE MOST SUNSHINE.

THE CONVECTION POTENTIAL SHOULD DROP OFF SUNDAY EVENING...AND A
DIURNAL MINIMUM IN SHOWER ACTIVITY IS EXPECTED SUNDAY NIGHT. DID
NOT ELIMINATE THE MENTION AS THE AIRMASS REMAINS MARGINALLY
UNSTABLE EVEN AFTER THE LOW LEVEL INVERSION SETS UP. THE FLOW
TRIES TO TURN BACK TOWARD THE SOUTHEAST IN THE LOWEST LEVELS...AND
THIS WILL BRING THE STRATUS AND FOG BACK ASHORE. BECAUSE OF
THIS...A BLEND OF MOS NUMBERS WERE USED FOR LOWS.

MODELS ARE IN GOOD AGREEMENT WITH THE PLACEMENT OF THE SURFACE
FRONT MONDAY. THIS TARGETS THE CENTRAL AND SOUTHERN ZONES (SOUTH
OF THE FOOTHILLS) FOR THE HIGHEST SHOWER AND THUNDERSTORM CHANCES.
THE STRATUS AND FOG MAY TALE LONGER THE BURN OFF MONDAY MORNING
WITH HIGHER CLOUDS ABOVE. LESS IN THE WAY OF SUNSHINE MONDAY
SHOULD RESULT IN HIGH TEMPERATURES BEING CLOSER TO THE MOS CONSENSUS.

ONCE AGAIN...THE FRONT WILL ACT AS A FOCUS FOR THE POTENTIAL FOR
HEAVY RAIN. MODERATE INSTABILITY COMBINED WITH HIGH PRECIPITABLE
WATER VALUES SUGGEST THAT SOUTHERN ZONES MAY HAVE THE HIGHEST THREAT
FOR FLOODING.

THE FRONT PASSES LATE MONDAY NIGHT...WITH THE BEST SHOWERS CHANCES
IN THE EVENING HOURS. NO SIGNIFICANT CHANGES WERE MADE TO THE
EXISTING FORECAST AFTER TUESDAY MORNING.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH 11Z SUNDAY/...VFR WITH AREAS OF MVFR IN
DEVELOPING SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. WIDESPREAD
MVFR TONIGHT WITH POCKETS OF IFR IN DEVELOPING STRATUS AND FOG.

LONG TERM /12Z SUNDAY THROUGH WEDNESDAY/...
IFR CONDITIONS IN STRATUS AND FOG ARE EXPECTED AT PWM...PSM AND
AUG WITH THE ONSHORE FLOW. THIS SHOULD LIFT WITH LITTLE ABOVE IT
IN THE MORNING HOURS. CON AND LEB MAY SEE MVFR CONDITIONS FOR A
COUPLE OF HOURS SUNDAY MORNING. CONVECTION WILL BECOME MORE
WIDESPREAD IN THE AFTERNOON...WHEN SCATTERED MVFR CONDITIONS ARE
EXPECTED.

THE STRATUS AND FOG WILL COME BACK IN AFTER 02Z MONDAY...AND MAY
EVEN AFFECT CON AS THE FLOW BECOMES MORE SOUTHEAST. THE STRATUS
AND FOG MAY TAKE LONGER TO LIFT MONDAY MORNING WITH MORE IN THE
WAY OF CLOUDS ABOVE IT. IFR CONDITIONS ARE POSSIBLE AGAIN MONDAY
NIGHT BEFORE THE AIRMASS CHANGE OCCURS.

&&

.MARINE...
.SHORT TERM /TODAY AND TONIGHT/...WINDS AND SEAS REMAIN BELOW
SMALL CRAFT. VSBY RESTRICTIONS IN FOG AND HAZE ALONG WITH
SCATTERED THUNDERSTORMS WILL BE THE ONLY SIGNIFICANT WEATHER.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS
THROUGH THE PERIOD. THE FOG WILL LIKELY PERSIST THROUGH AT LEAST
MONDAY NIGHT...BEFORE THE AIRMASS CHANGE OCCURS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 28, 12:08 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1208 PM EDT SAT JUL 28 2007

ANZ150-170-NHZ001>010-013-014-291615-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1208 PM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY
INTO THIS EVENING. IN ADDITION...A FEW THUNDERSTORMS MAY PRODUCE
LOCALLY GUSTY WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-012>014-018>028-291615-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
1208 PM EDT SAT JUL 28 2007

...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...STRONG GUSTY WINDS AND HAIL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE POSSIBLE SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:15 PM EDTSevere Thunderstorm WarningGYXYork30 min
Jul 28, 2:46 PM EDTFlash Flood WarningGYXOxford3 hr
Jul 28, 4:15 PM EDTFlash Flood WatchGYXFranklin, Oxford, Somerset8 hr
Jul 28, 4:24 PM EDTSevere Thunderstorm WarningGYXSomerset36 min
Jul 28, 5:04 PM EDTFlash Flood WarningGYXSomerset3 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.